Toughness and hamiltonicity in k-trees

Haitze J. Broersma, L. Xiong, K. Yoshimoto

Research output: Contribution to journalArticleAcademicpeer-review

9 Citations (Scopus)
54 Downloads (Pure)


We consider toughness conditions that guarantee the existence of a hamiltonian cycle in $k$-trees, a subclass of the class of chordal graphs. By a result of Chen et al. 18-tough chordal graphs are hamiltonian, and by a result of Bauer et al. there exist nontraceable chordal graphs with toughness arbitrarily close to ${7\over 4}$. It is believed that the best possible value of the toughness guaranteeing hamiltonicity of chordal graphs is less than 18, but the proof of Chen et al. indicates that proving a better result could be very complicated. We show that every 1-tough 2-tree on at least three vertices is hamiltonian, a best possible result since 1-toughness is a necessary condition for hamiltonicity. We generalize the result to $k$-trees for $k\ge 2$: Let $G$ be a $k$-tree. If $G$ has toughness at least $(k+1)/3$, then $G$ is hamiltonian. Moreover, we present infinite classes of nonhamiltonian 1-tough $k$-trees for each $k\ge 3$.
Original languageUndefined
Article number10.1016/j.disc.2005.11.051
Pages (from-to)832-838
Number of pages7
JournalDiscrete mathematics
Issue number1/7-8
Publication statusPublished - 6 Apr 2007


  • MSC-05C45
  • MSC-05C35

Cite this